Arkansas, 2009Flood in Arkansas, May 10, 2009
May 10, 2009 · NWS LZK · 1 event in 1 county or zone
Heavy rains during the early part of May caused flooding of many creeks and rivers.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rains during the early part of May caused flooding of many creeks and rivers.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 10, 2:39 AM CST, 51 minutes earlier.
Area forecast discussion, May 10, 2:39 AM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
339 AM CDT SUN MAY 10 2009
.DISCUSSION...
MAIN CONCERNS THIS MORNING ARE STRONG TO SEVERE STORMS OVER SW TO
S AREAS IN THE FIRST PERIOD...THEN CONTINUED POTENTIAL FOR FLASH
FLOODING ACROSS MAINLY CENTRAL AND SOUTH AR.
CURRENT CONVECTION PULSING TO SEVERE LEVELS OVER SW TO S
AR...DRIVEN BY UPPER LEVEL SHORTWAVE. EXPECTING OVERALL TRENDS TO
LOWER AS THEY MOVE EAST...BUT ISOLATED SEVERE STORMS STILL
POSSIBLE. MAIN THREAT IS HAIL FROM PENNY TO AROUND QUARTER SIZE.
SURFACE BOUNDARY WAS LOCATED OVER NORTHERN LA...WITH A NORTHEAST
FLOW IN ALL OF AR. DRIER AND MORE STABLE AIR HAS FILTERED INTO THE
NORTHERN PARTS OF AR...WHILE SOUTHERN AREAS REMAIN MORE MOIST AND
UNSTABLE. ZONAL UPPER FLOW CONTINUES AND STORM MOVEMENT IS DUE
EAST. HEAVY RAIN POTENTIAL STILL POSSIBLE WITH ANY STORM WITH
LOCAL PRECIP WATER VALUES OVER CENTRAL AND SOUTH AROUND 1.50
INCHES.
&&
.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT
WILL KEEP FLASH FLOOD WATCH CONTINUING ALL AREAS WITH EXPECTED
CONVECTION. LIKELY POPS CENTRAL AND SOUTH TODAY...WHILE CHANCE
OVER THE NORTH. SHORTWAVE ENERGY THIS MORNING WILL MOVE EAST...BUT
MODELS CONTINUE TO SHOW LESSER AMOUNTS THROUGH THE DAY. SEVERE
THREAT WILL BE ISOLATED AND BE FOCUSED OVER FAR SOUTHERN AREAS
TODAY. POPS SHOULD LOWER SUNDAY NIGHT TO MONDAY WITH LIMITED LIFT.
BUT ON MONDAY...MODELS AGAIN SHOW A POTENT SHORTWAVE IN THE
FLOW...AND POPS AGAIN GO TO LIKELY WITH POTENTIAL FOR ISOLATED
SEVERE. BOUNDARY OSCILLATES OVER SOUTHERN AR ON MONDAY ALSO AND
SHOULD BE OVER SOUTHERN TO SOUTH CENTRAL AR. HEAVY RAIN WITH
STORMS STILL EXPECTED. MONDAY NIGHT SHOULD BE A LULL AS THE
SHORTWAVE HAS MOVED EAST. TUESDAY POPS WILL ONLY BE CHANCE WITH
MODELS SHOWING LIMITED LIFT OVER THE AREA. WEDNESDAY THE BOUNDARY
HAS LIFTED NORTH AS A WARM FRONT...AS A SURFACE LOW DEVELOPS OUT
WEST. OVERALL TEMPS WILL START AROUND NORMAL VALUES...WITH SOME
WARMING BY MID WEEK.
&&
.LONG TERM...THURSDAY THROUGH SATURDAY
SOUTHWEST FLOW ALOFT WILL CONTINUE OVER THE AREA THROUGH THE
PERIOD. SEVERAL SHORT WAVES AND A COLD FRONT MOVING THROUGH THE
AREA WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE
FORECAST THROUGH THURSDAY.
THE FRONT IS EXPECTED TO STALL SOUTH OF ARKANSAS. NORTH OF THE
FRONT...DRIER AIR WILL MOVE INTO THE AREA. THE ACTIVE JET STREAM
WILL BE ACROSS THE NORTHERN HALF OF THE U.S. AND AN UPPER LEVEL HIGH
WILL BUILD OVER THE GULF OF MEXICO AND NUDGE NORTHWARD. THIS SHOULD
ALLOW FOR A COUPLE OF DRY DAYS IN CWFA FRIDAY AND SATURDAY. NEAR TO
SLIGHTLY ABOVE NORMAL TEMPERATURES ARE EXPECTED THROUGH THE PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR 69 52 70 52 / 60 50 30 30
CAMDEN AR 72 60 71 61 / 70 50 70 30
HARRISON AR 65 49 68 49 / 60 50 30 30
HOT SPRINGS AR 69 55 68 56 / 70 50 50 30
LITTLE ROCK AR 70 56 69 55 / 70 50 40 30
MONTICELLO AR 74 59 73 62 / 70 50 60 30
MOUNT IDA AR 67 53 67 55 / 70 50 60 30
MOUNTAIN HOME AR 66 50 70 49 / 60 60 30 30
NEWPORT AR 70 54 72 53 / 60 50 30 30
PINE BLUFF AR 72 58 71 58 / 70 50 60 30
RUSSELLVILLE AR 66 53 67 51 / 70 50 40 30
SEARCY AR 69 55 70 54 / 70 50 30 30
STUTTGART AR 71 57 71 57 / 70 50 40 30
&&
.LZK WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR ARKANSAS-BAXTER-BOONE-
BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-DALLAS-DESHA-
DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-INDEPENDENCE-IZARD-
JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-MARION-MONROE-
MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-PRAIRIE-PULASKI-
SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-WOODRUFF-YELL.
&&
SHORT TERM...59 / LONG TERM...51
Hazardous weather outlook, May 10, 1:29 AM CST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
229 AM CDT SUN MAY 10 2009
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-101000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN
BUREN-WHITE-WOODRUFF-YELL-
229 AM CDT SUN MAY 10 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.
.DAY ONE...OVERNIGHT
A COLD FRONT REMAINS STALLED IN NORTH LOUISIANA. AS SEVERAL UPPER
LEVEL DISTURBANCES MOVE ACROSS THE AREA...SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED ACROSS ARKANSAS. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS OVERNIGHT IN SOUTH ARKANSAS...WHERE LARGE
HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. WITH ANY OF THESE
STORMS...HEAVY RAINFALL WILL ALSO BE POSSIBLE. A FLASH FLOOD WATCH
IS IN EFFECT FOR MUCH OF THE AREA THROUGH SUNDAY AFTERNOON.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
RAINFALL AMOUNTS OF TWO TO FOUR INCHES IS FORECAST FOR MUCH OF
ARKANSAS THROUGH THE WEEKEND...WITH LOCALLY HIGHER AMOUNTS POSSIBLE.
WITH THE HEAVY RAINFALL OVER THE PAST FEW DAYS...THE GROUND IS
ALREADY SATURATED ACROSS A LARGE PART OF THE STATE. ANY ADDITIONAL
HEAVY RAINFALL WILL ONLY INCREASE THE THREAT OF FLASH FLOODING.
THE FRONT WILL PUSH SOUTH OF ARKANSAS EARLY NEXT WEEK...ALLOWING
HIGH PRESSURE TO BRIEFLY BUILD INTO THE AREA. THE HIGH WILL QUICKLY
SHIFT EASTWARD BY TUESDAY...ALLOWING THE FRONT TO LIFT BACK
NORTHWARD THROUGH THE STATE. ISOLATED SHOWERS AND THUNDERSTORMS ARE
POSSIBLE...BUT THE CHANCES OF ORGANIZED SEVERE WEATHER WILL BE LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH THE WEEKEND.
&&
VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.
51/61
In the hours before
Special weather statement, May 10, 1:09 AM CST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
209 AM CDT SUN MAY 10 2009
ARZ041-042-052>054-100805-
CLARK-GARLAND-HOT SPRING-MONTGOMERY-PIKE-
209 AM CDT SUN MAY 10 2009
...SIGNIFICANT WEATHER ALERT FOR CLARK...GARLAND...HOT SPRING...
MONTGOMERY AND PIKE COUNTIES UNTIL 305 AM CDT...
AT 207 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF MODERATE TO STRONG THUNDERSTORMS...MOVING EAST AT 30
MPH...WHICH WILL BRING THE AREA OVER THE ABOVE COUNTIES IN THE NEXT
HOUR.
THE STORMS ARE CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS AROUND
40 MPH...DANGEROUS LIGHTING AND HEAVY RAIN. THE RAIN MAY CAUSE
LOCALIZED PONDING OF WATER IN LOW LYING AREAS AND ROADWAYS.
59
Local storm report, May 10, 1:47 AM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
247 AM CDT SUN MAY 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 AM HAIL 2 S COVE 34.41N 94.41W
05/10/2009 E0.88 INCH POLK AR LAW ENFORCEMENT
&&
51Special weather statement, May 10, 2:06 AM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
306 AM CDT SUN MAY 10 2009
ARZ052>054-062-066-100905-
CLARK-DALLAS-HOT SPRING-OUACHITA-PIKE-
306 AM CDT SUN MAY 10 2009
...SIGNIFICANT WEATHER ALERT FOR CLARK...DALLAS...HOT SPRING...
OUACHITA AND PIKE COUNTIES UNTIL 405 AM CDT...
AT 305 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF MODERATE TO STRONG THUNDERSTORMS...MOVING OVER CLARK AND
MOVING EAST AT 25 MPH. THE STORMS WILL MOVE OVER THE ABOVE COUNTIES
IN THE ONE TO TWO HOURS.
THE STORMS ARE CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS AROUND
40 MPH...DANGEROUS LIGHTING AND HEAVY RAIN. THE RAIN MAY CAUSE
LOCALIZED PONDING OF WATER IN LOW LYING AREAS AND ROADWAYS.
59
Flood, Bradley
- When
- May 10, 3:30 AM CST
- Where
- Bradley County, 2.57 mi ESE of Harmony to 2.73 mi ESE of Harmony
- Cause
- Heavy Rain
- Deaths
- 0 direct, 1 indirect
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 33.611, -91.991
A car traveling on U.S. Highway 278 a few miles east of Warren left the highway around 4:30 AM CDT. The car went airborne, landing in flood waters from Flat Branch Creek and the Saline River. The passenger in the car drowned. This is an indirect fatality since the initial event was the auto accident.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Flood, Bradley | 2009-05-10 | 32 | Female | Vehicle/Towed Trailer | Indirect |
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Mississippi, May 10, 20091 death · 3 injured · $398,000 · EF1 · 27 events
- Hail and Damaging Wind in Louisiana, May 10, 2009$701 million · 1.75 in hail · 13 events
- Hail and Damaging Winds in Georgia, May 10, 2009$863,000 · 1.75 in hail · 20 events
- Hail and Damaging Wind in Texas, May 10, 2009$88,000 · 1.75 in hail · 7 events
- Flash Flooding and Damaging Winds in Louisiana, May 10 to 11, 2009$43,000 · 54 kt wind · 15 events
- Hail and Damaging Winds in South Carolina, May 10, 2009$14,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in South Carolina, May 10, 2009$5,000 · 1 in hail · 16 events
- Hail in Oklahoma, May 10, 20091.75 in hail · 5 events
- Flood in Texas, May 10 to 15, 20091 event
- Strong Wind in Pennsylvania, May 10, 2009$1,000 · 1 event
- Heavy Rain in American Samoa, May 10 to 17, 20091 event
- Damaging Wind in Montana, May 10, 200950 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161828.